Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 343, NWS Shreveport, LA

December 22, 2003Bowie County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Dec 22, 2003, 9:28 PM CST for Bowie County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 22, 2003, 9:28 PM CST (03:28 UTC)
Expired
Dec 22, 2003, 10:15 PM CST
In force
47 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Bowie County, TX

The radar

The Shreveport radar (KSHV), 118 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 22, 8:00 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 3.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2003-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2003-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
232 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.3
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 230328
SVRSHV
TXC037-230415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
927 PM CST MON DEC 22 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOWIE COUNTY IN NORTHEAST TEXAS

* UNTIL 1015 PM CST

* AT 927 PM CST...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM OVER MAUD...OR ABOUT 6 MILES
  SOUTH OF NEW BOSTON...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOOKS AT 935 PM CST
  NASH AT 950 PM CST
  TEXARKANA BY 955 PM CST

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL TO NEAR PENNY SIZE AND 
DAMAGING WIND GUSTS TO NEAR 60 MPH.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  BOWIE COUNTY IN NORTHEAST TEXAS
UNTIL 1015 PM CST.

LAT...LON 3342 9460 3329 9444 3335 9405 3355 9405
          3359 9419

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 22, 8:53 PM CST, 35 minutes earlier.

Area forecast discussion, Dec 22, 8:53 PM CST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
853 PM CST MON DEC 22 2003

.UPDATE...
UPDATED EVENING ZONES TO INCLUDE SEVERE TSTMS WATCH 983. ALSO
WATCH 982 EXPIRES AT 9 PM SO WILL DROP FROM MCCURTAIN COUNTY OK
RED RIVER TEXAS. SOME CHANCES TO GRIDS TO ADJUST FOR MOVEMENT
OF FRONT AND PCPN.  MIN TEMPS LOOK GOOD SO FAR.

&&

.POINT TEMPS/POPS...
SHV  48  54  31  57 /  90  30   0   0
MLU  55  56  32  56 /  90  70   0   0
TXK  45  52  31  56 /  90  20   0   0
TYR  45  54  30  60 /  90  20   0   0
LFK  47  58  30  61 /  90  30   0   0

.PREV DISCUSSION...

SPOTTY SHOWERS DEVELOPING ACROSS LOWER TOLEDO BEND LAKE...OTHERWISE
AWAITING CONVECTION TO DEVELOP NW OF I-30 CORRIDOR AS UPPER TROUGH
APPROACHES FROM THE WEST. LATEST MSAS/LAPS DATA SHOWING INSTABILITY
BEGINNING TO INCREASE UPSTREAM WITH BREAKS IN OVC ALLOWING TEMPS
TO SOAR INTO THE 70S ACROSS MUCH OF N/NE TX. 18Z SOUNDING FROM FTW
CONTINUES TO SHOW A CAP IN PLACE BUT SHOULD ERODE FROM THE TOP
DOWN AS COOLER AIR ALOFT AND LIFT ACCOMPANIES THE TROUGH. SOMEWHAT
CONCERNED THAT IF THE CAP DOES BREAK...LOW WETBULB ZEROES AND COLD
AIR ALOFT COULD RESULT IN LARGE HAIL POTENTIAL MAINLY ACROSS NE TX/
SE OK INTO SW AR. THIS AREA IS IN A SLIGHT RISK FOR TNGT SO WILL GO
AHEAD AND ADD CHANCE OF SVR STORMS TO THESE GROUPS AND MENTION HAIL
POTENTIAL. AS THE NIGHT PROGRESSES...LOOKING FOR STORMS TO BECOME
MORE LINEAR ALONG PRE FRONTAL TROUGH WITH NOT MUCH IN THE WAY OF
SVR POTENTIAL FURTHER EAST. DRY SLOT SHOULD BE APPROACHING OUR
EXTREME WESTERN ZONES BY MIDNIGHT WITH A QUICK END TO THE PRECIP.
WRAP AROUND NOT LOOKING QUITE AS IMPRESSIVE WITH COMMA HEAD LIFTING
WELL NORTH OF FA. FOR THIS REASON...HAVE REDUCED POPS EARLY TUE BUT
STILL GOING LIKELY IN THE EAST AS LINE SHOULD BE OVER THIS REGION
NEAR SUNRISE TUE AM. CROSS SECTIONS SHOWING LOW LEVEL CU MIXING/
ERODING FROM WEST TO EAST DURING THE DAY TUE WHICH MAY ALLOW FOR
MORE OF A WARM UP ACROSS E TX THAN FCST. WINDS MAY APPROACH LAKE WIND
CRITERIA TUE BUT GRADIENT SHOULD RELAX ENOUGH TUE NIGHT WITH MOSTLY
CLEAR SKIES TO ALLOW FOR AMPLE COOLING.

CLOSE ON THE HILLS OF TNGTS TROUGH IS A WEAKER ONE APPROACHING AREA
LATE WED INTO THU. JUST HIGH LEVEL MOISTURE WITH THIS SYSTEM THUS...
CHRISTMAS DAY MAY BE MOSTLY CLOUDY BUT DRY. SW FLOW REMAINS THROUGH
EARLY NEXT WEEK AS ANOTHER SHORTWAVE EJECTS OUT OF GREAT BASIN
TROUGH LATE SUNDAY INTO MONDAY. SOME QUESTION ON THE PROGRESS OF
THIS NEXT FRONT WITH SW FLOW ALOFT...FOR NOW WILL LIMIT POPS TO
SAT INTO SUN AND LEAVE MONDAY DRY BUT THIS COULD CHANGE.

13

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.

&&

14
Hazardous weather outlook, Dec 22, 12:00 PM CST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST MON DEC 22 2003

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-231200-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CST MON DEC 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND NEAR A LOW
PRESSURE SYSTEM AND ITS ASSOCIATED COLD FRONT THIS EVENING ACROSS
NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST ARKANSAS.
THERE WILL BE THE POTENTIAL FOR A FEW OF THE STRONGER THUNDERSTORMS
TO PRODUCE HAIL THIS EVENING...MAINLY ALONG AND NORTH OF THE
INTERSTATE 30 CORRIDOR OF NORTHEAST...MCCURTAIN COUNTY IN SOUTHEAST
OKLAHOMA AND SOUTHWEST ARKANSAS. AS THE NIGHT PROGRESSES...LOOK FOR
A LINEAR LINE OF THUNDERSTORMS TO DEVELOP AND MOVE THROUGH THE
REMAINDER OF THE REGION...WITH ISOLATED WIND DAMAGE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...MAY BE NEEDED THIS EVENING...INTO THE OVERNIGHT HOURS.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 9:56 PM CSTSevere Thunderstorm WarningSHVGregg49 min
Dec 22, 10:56 PM CSTSevere Thunderstorm WarningSHVPanola34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.